Kansas, 2018

Hail and Damaging Winds in Kansas, July 20, 2018

July 20, 2018 · NWS DDC · 9 events in 4 counties and zones

The atmosphere became very unstable after temperatures rose to around 100 during the afternoon with mid to upper 60 dep points. A weak frontal boundary or remnants of an old outflow boundary provided focus for enough convergence to initiate thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The atmosphere became very unstable after temperatures rose to around 100 during the afternoon with mid to upper 60 dep points. A weak frontal boundary or remnants of an old outflow boundary provided focus for enough convergence to initiate thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 5:55 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 20, 5:55 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
655 PM CDT Fri Jul 20 2018

...Updated for aviation discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1159 AM CDT Fri Jul 20 2018

A hot and muggy Friday will end the work week with afternoon high
temperatures swelling into the low to mid 100s with dewpoints in
the 60s for most of the CWA. Heat index values will be pushing
110F for the southeastern counties late this afternoon where
dewpoints will be the highest. Late afternoon and evening
thunderstorms look to develop along a surface convergent boundary
across eastern Colorado and into the southwestern counties of the
CWA and progging to the east through the evening and into the
early night time hours ending by midnight pushing east out of the
area into south central and southeastern Kansas. Due to the high
dewpoint temperatures and increasing afternoon high temperatures,
CAPE values will push into the 2000 J/kg range providing enough
instability to create a severe weather event, mainly with winds
but large hail is a possibility as well as the storms track
eastward effecting the southern half of the CWA. This looks to be
possible similar setup to the previous evening's severe weather
event but not as widespread to the north mainly effecting southern
counties along the aforementioned surface boundary and good
enough low level shear values in the 20-30kt range.

Once the thunderstorm activity comes to an end by midnight pushing
east out of the viewing area, expect clearing skies by day break
with only lingering high level cirrus in its wake. Low
temperatures will start off muggy and warm once again in the low
70s and near ambient air dewpoints as well. Will will stay
relatively light out of the south to southeast over night and
through the day Saturday in the 10-15mph range with isolated 20mph
gusts possible under a fairly weak pressure gradient across the
CWA. With the aforementioned surface boundary pushing south and
southeast of the area into eastern portions of Kansas and into
Oklahoma, high temperatures will not be as hot as it has been with
low 90s in the northern counties and mid 90s to the southwestern
portions of the CWA. Most of the area will remain dry to start the
weekend with general thunderstorms possible along the far
southwestern counties along the Colorado border being more of an
air mass activity set up where the warmest temperatures will be
Saturday afternoon and into the early part of Saturday evening. No
severe weather is expected with the main hazards being lightning
and isolated heavy down pours is the scenario plays out as models
are indicating for this area.

.LONG TERM...(Saturday night through Friday)
Issued at 100 PM CDT Fri Jul 20 2018

Sunday will start off muggy and warm once again, as will be the
theme throughout the entire weak. An upper level high will be
centered over the dessert southwest near the four corner region
allowing a series of minor short wave troughs to propagate across
the northern Rockies and high plains over the course of the
next week. High temperatures will push back into mid to upper 90s
and breaking 100 near the Oklahoma border. Precipitation chances
look to be minimal again similar to Saturday along the western
counties of the CWA in areas with the strongest day time heating
allowing for increased instability under an air mass type setup
with weak flow aloft, none of which are expected to be severe with
only lightning and isolated areas of heavier downpours possible if
the scenario pans out.

Monday looks to be the best day for precipitation, mainly in the
afternoon and evening hour time frame as a frontal boundary pushes
through the area bring a brief change to northerly flow at the
surface and more seasonably temperatures. Afternoon high
temperatures will only be in the mid to upper 80s with low 90s in
the southeastern counties due to the aforementioned surface
boundary pushing through later in the day after peak heating time.
PoPs will be in the 30s and 40s across much of the CWA with
widespread thunderstorm chances for much of the area due to the
ample low level moisture advection with the southeast flow ahead
of the system. Severe weather could be possible but too far out at
this time to determine how severe and where, stay tuned for
updates over the weekend.

The weather pattern will return to recent trends with warming
temperatures and every day isolated thunderstorm activity under
weak upper level flow and moist low level flow from the southeast
and the Gulf of Mexico. Afternoon high temperatures will push
back into the low to mid 90s Tuesday and Wednesday and upper 90s
Thursday and Friday for the southern half of the CWA. Low
temperatures will not be as warm being in the mid to upper 60s but
dewpoints still in the 50s and 60s close to the air temperatures
every morning. Winds will stay south to southeasterly all week
with nothing more than 15-20mph gusts throughout due to a weak
pressure gradient and high pressure built in from the west over
the Colorado Rocky Mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 647 PM CDT Fri Jul 20 2018

A weak cold front will push into northern Oklahoma tonight
before becoming stationary. Winds will be breezy at 15-17 kts
from the east early in the period before dropping back to 12 kts
or less. There is a small chance of thunderstorms through 03z at
KDDC and KLBL and then again toward the end of the period with
daytime heating. The main from these storms will be strong
downburst winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  94  71  96 /  20   0  10   0
GCK  69  93  69  98 /  20   0  10   0
EHA  70  97  70  99 /  20   0   0  10
LBL  71  96  70 103 /  20   0   0   0
HYS  68  91  69  91 /  10   0  10   0
P28  73  94  71  95 /  10   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ088>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Finch
Hazardous weather outlook, Jul 20, 2:58 AM CST, 15 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
358 AM CDT Fri Jul 20 2018

KSZ030-031-043>046-061>066-074>081-084>090-210900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
358 AM CDT Fri Jul 20 2018 /258 AM MDT Fri Jul 20 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect for portions of south central Kansas.
See the latest Urgent weather message for more details.

A slight chance of thunderstorms will be possible along the KS/OK
and KS/CO border late this afternoon into this evening. The
strongest storms will be capable of producing hail up to 2 inches
in diameter and wind gusts over 60 mph.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Periodic chances of thunderstorms will be possible this weekend
into next week as weak disturbances move through the area. It is
too early to tell if any of these storms will be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jul 20, 12:36 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
136 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             9 NW BELLEFONT          37.98N 99.75W
07/19/2018  E1.00 INCH       HODGEMAN           KS   PUBLIC

0638 PM     HAIL             11 N BIG BOW            37.73N 101.57W
07/19/2018  E1.00 INCH       STANTON            KS   PUBLIC

&&
Local storm report, Jul 20, 12:39 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
139 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             9 S MANTER              37.39N 101.89W
07/19/2018  E0.88 INCH       MORTON             KS   PUBLIC

0339 PM     TSTM WND GST     4 WNW ELKHART           37.04N 101.97W
07/19/2018  M80 MPH          MORTON             KS   MESONET

            MESONET STATION C8810, 4 WNW ELKHART.

0355 PM     TSTM WND GST     ELKHART AWOS SITE       37.01N 101.89W
07/19/2018  M47 MPH          MORTON             KS   AWOS

            AWOS STATION EHA, ELKHART AWOS SITE.

0628 PM     HAIL             2 NE WRIGHT             37.80N 99.86W
07/19/2018  E4.00 INCH       FORD               KS   NWS EMPLOYEE

            CORRECTS PREVIOUS HAIL REPORT FROM 2 NE
            WRIGHT. MAGNITUDE OF HAIL SIZE CORRECTED IN
            ORDER TO ROUND UP TO 4.0-IN INSTEAD OF DOWN
            TO 3.0-IN BASED ON REPORT OF 3.5-IN HAIL.

0638 PM     HAIL             11 N BIG BOW            37.73N 101.57W
07/19/2018  E1.00 INCH       STANTON            KS   PUBLIC

0643 PM     HAIL             2 NE FT. DODGE          37.75N 99.91W
07/19/2018  E1.00 INCH       FORD               KS   PUBLIC

0709 PM     HAIL             2 N FORD                37.67N 99.76W
07/19/2018  E2.00 INCH       FORD               KS   NWS EMPLOYEE

0709 PM     HAIL             2 N FORD                37.67N 99.76W
07/19/2018  E2.00 INCH       FORD               KS   NWS EMPLOYEE

0719 PM     HAIL             9 NW TICE               37.62N 100.83W
07/19/2018  E1.00 INCH       HASKELL            KS   PUBLIC

0724 PM     HAIL             3 S FORD                37.59N 99.75W
07/19/2018  E1.00 INCH       FORD               KS   PUBLIC

            FACEBOOK POST QUARTER SIZE HAIL.

0731 PM     HAIL             3 S FORD                37.59N 99.75W
07/19/2018  E1.75 INCH       FORD               KS   PUBLIC

            FACEBOOK POST WITH GOLF BALL SOUTH OF FORD.

0739 PM     HAIL             10 S LAKIN              37.79N 101.27W
07/19/2018  E1.00 INCH       KEARNY             KS   PUBLIC

0741 PM     HAIL             11 N SUBLETTE           37.64N 100.87W
07/19/2018  E1.75 INCH       HASKELL            KS   PUBLIC

            FACEBOOK POST GOLF BALL SIZE NORTH OF
            SUBLETTE.

0750 PM     HAIL             11 NE HICKOK            37.66N 101.07W
07/19/2018  E1.25 INCH       HASKELL            KS   PUBLIC

            HALF DOLLAR SIZE.

0800 PM     HAIL             9 NW TICE               37.62N 100.83W
07/19/2018  E1.00 INCH       HASKELL            KS   PUBLIC

0825 PM     TSTM WND GST     GARDEN CITY REGIONAL AI 37.93N 100.72W
07/19/2018  M71 MPH          FINNEY             KS   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM GARDEN CITY REGIONAL AIRPORT. ASOS
            STATION GCK, GARDEN CITY REGIONAL AIRPORT.

0830 PM     HAIL             3 NE PIERCEVILLE        37.92N 100.65W
07/19/2018  E1.75 INCH       GRAY               KS   PUBLIC

            GOLF BALL SIZE.

0835 PM     HAIL             GARDEN CITY             37.98N 100.86W
07/19/2018  E0.25 INCH       FINNEY             KS   EMERGENCY MNGR

            EM REPORTS PEA SIZE.

0845 PM     HAIL             2 NNW GARDEN CITY       38.00N 100.88W
07/19/2018  E1.00 INCH       FINNEY             KS   PUBLIC

            SOCIAL MEDIA QUARTER SIZE.

0857 PM     HAIL             1 W KALVESTA            38.06N 100.30W
07/19/2018  E1.00 INCH       FINNEY             KS   PUBLIC

0919 PM     HAIL             9 SW JETMORE            38.00N 100.01W
07/19/2018  E1.00 INCH       HODGEMAN           KS   PUBLIC

1034 PM     HAIL             9 NW BELLEFONT          37.98N 99.75W
07/19/2018  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&
Special weather statement, Jul 20, 3:50 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT FRI JUL 20 2018

KSZ074>077-084>087-202245-
Gray KS-Seward KS-Meade KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-
Morton KS-
450 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON...GRANT...
MEADE...STANTON...STEVENS...SOUTHERN GRAY AND HASKELL COUNTIES UNTIL
545 PM CDT...

At 445 PM CDT, widely scattered thunderstorms were developing across
Morton, Stanton, Grant, Stevens, Gray, Haskell and Meade counties.
As these storms develop they will be moving east at 35 mph.

Wind gusts up to 55 mph will be possible with any of these storms
that do develop through 545 pm.

Locations impacted include...
Liberal, Ulysses, Hugoton, Elkhart, Meade, Johnson City, Sublette,
Satanta, Montezuma, Kismet, Rolla, Moscow, Copeland, Manter,
Richfield, Meade State Park, Missler, Tice, Hayne and Ryus.

LAT...LON 3699 10204 3765 10204 3775 10026 3700 10024
TIME...MOT...LOC 2145Z 262DEG 29KT 3728 10184

RBURG
Special weather statement, Jul 20, 4:46 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
546 PM CDT FRI JUL 20 2018

KSZ074>077-084>087-210000-
Gray KS-Seward KS-Meade KS-Stanton KS-Stevens KS-Grant KS-Haskell KS-
Morton KS-
546 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...MORTON...GRANT...
MEADE...STANTON...STEVENS...SOUTHERN GRAY AND HASKELL COUNTIES UNTIL
700 PM CDT...

Widely scattered thunderstorms will continue to develop across
Morton, Stanton, Grant, Stevens, Seward, Haskell, Gray, and Meade
counties. As these storms develop they will be moving east at 35 mph.

Wind gusts of around 55 mph will be possible with any storm that
does develop through 7 pm.

Locations impacted include...
Liberal, Ulysses, Hugoton, Elkhart, Meade, Johnson City, Sublette,
Satanta, Montezuma, Kismet, Rolla, Moscow, Copeland, Manter,
Richfield, Meade State Park, Missler, Tice, Hayne and Ryus.

LAT...LON 3699 10204 3765 10204 3775 10027 3700 10024
TIME...MOT...LOC 2242Z 253DEG 15KT 3712 10110

RBURG
Special weather statement, Jul 20, 5:22 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
622 PM CDT FRI JUL 20 2018

KSZ078-080-087>089-210030-
Meade KS-Clark KS-Kiowa KS-Ford KS-Comanche KS-
622 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...KIOWA...EASTERN
MEADE...COMANCHE AND CLARK COUNTIES UNTIL 730 PM CDT...

Widely scattered thunderstorms will develop across southern Ford,
Kiowa, Comanche, Clark, and far eastern Meade counties. As these
storms develop they will move east at 15 to 25 mph.

Wind gusts of around 55 mph will be possible with any storm that
does develop through 730 pm.

Locations impacted include...
Ashland, Coldwater, Bucklin, Greensburg, Minneola, Fowler,
Protection, Mullinville, Ford, Bloom, Englewood, Sitka, Wilmore,
Clark State Lake, Kingsdown, Lake Coldwater, Acres, Belvidere and
Buttermilk.

LAT...LON 3700 10021 3766 10020 3759 9903 3700 9901
TIME...MOT...LOC 2319Z 253DEG 15KT 3735 9991

RBURG
Special weather statement, Jul 20, 5:57 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
657 PM CDT FRI JUL 20 2018

KSZ061-062-074-075-210100-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
657 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...KEARNY...NORTHERN
GRANT AND NORTHERN STANTON COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 656 PM CDT/556 PM MDT/, Doppler radar was tracking scattered
strong thunderstorms along and near a line extending from 16 miles
south of Holly to 5 miles west of Ulysses. Movement was northeast at
20 mph.

Wind gusts of 55 mph will be possible with these storms.

Locations impacted include...
Ulysses, Lakin, Syracuse, Deerfield, Coolidge, Kendall and Big Bow.

LAT...LON 3826 10204 3826 10111 3761 10113 3754 10146
      3763 10204
TIME...MOT...LOC 2356Z 228DEG 19KT 3783 10218 3756 10145

RBURG

The radar

The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
July 20, 6:17 PM CST
Where
Grant County, 7.68 mi N of Hickok
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.680, -101.250

Hail, Grant

When
July 20, 6:30 PM CST
Where
Grant County, 7.6 mi N of Hickok
Measured
2 in hail
Reported by
Social Media
Coordinates
37.680, -101.230

Hail, Kearny

When
July 20, 7:10 PM CST
Where
Kearny County, 10.92 mi W of Lakin White Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.960, -101.450

Hail, Finney

When
July 20, 7:28 PM CST
Where
Finney County, 0.69 mi N of Plymell
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.810, -100.870

Hail, Kearny

When
July 20, 7:35 PM CST
Where
Kearny County, 2.58 mi ESE of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -101.210

Hail, Finney

When
July 20, 8:18 PM CST
Where
Finney County, 3.05 mi ENE of Rodkey
Measured
0.75 in hail
Reported by
Public
Coordinates
38.040, -100.900

Thunderstorm Wind, Finney

When
July 20, 8:18 PM CST
Where
Finney County, 3.05 mi ENE of Rodkey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.040, -100.900

Winds were estimated to be at least 60 MPH.

Hail, Ness

When
July 20, 9:37 PM CST
Where
Ness County, 5.3 mi SSW of Laird
Measured
1.75 in hail
Reported by
Public
Coordinates
38.380, -100.090

Thunderstorm Wind, Ness

When
July 20, 10:05 PM CST
Where
Ness County, 6.11 mi ENE of Ness City Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.490, -99.790

Winds were estimated to be around 70 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776375, 776376, 776377, 776378, 776379, 776380, 776382, 776381, 776383.